Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

May 25, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2016, 3:58 PM MDT for Washington County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 3:58 PM MDT (21:58 UTC)
Expired
May 25, 2016, 4:16 PM MDT
In force
18 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS55 KBOU 252158
SVRBOU
COC121-252230-
/O.NEW.KBOU.SV.W.0029.160525T2158Z-160525T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 430 PM MDT

* AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHEAST OF ARICKAREE SCHOOL...OR 19 MILES SOUTH OF YUMA...MOVING
  NORTHEAST AT 30 MPH. ANOTHER DEVELOPING STORM WAS LOCATED OVER
  EXTREME SOUTHEAST WASHINGTON COUNTY. 

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  COPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 10297 3984 10297 3994 10280 3958 10280
TIME...MOT...LOC 2157Z 230DEG 26KT 3986 10284 

HAIL...1.25IN
WIND...<50MPH

$$

DANKERS
1 follow-up statement
707 
WWUS55 KBOU 252216
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT WED MAY 25 2016

COC121-252226-
/O.CAN.KBOU.SV.W.0029.000000T0000Z-160525T2230Z/
WASHINGTON CO-
416 PM MDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3957 10297 3984 10297 3994 10280 3958 10280
TIME...MOT...LOC 2214Z 230DEG 26KT 3995 10270 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:20 PM MDT, 38 minutes earlier.

Area forecast discussion, May 25, 3:20 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT WED MAY 25 2016

.SHORT TERM...(This afternoon through Thursday)
Issued at 320 PM MDT Wed May 25 2016

An upper low over southern California this afternoon will move
into northern Arizona tonight then into southern Colorado
tomorrow. A surface low has formed over southeastern Colorado with
easterly flow into the forecast area bringing in low level
moisture. Drier air streams in aloft with with dewpoints in the
single digits to teens in the mountains with gusty westerly winds.
A few boundaries over northern and eastern plains are helping to
fire convection this afternoon. CAPE values of 500 J/kg near the
urban corridor to 1500 J/kg near the Kansas border this afternoon
will allow for some stronger storms with small hail and gusty
outflow winds to form...however no severe strength storms are
expected. There may be a small chance near the Nebraska border.
Left over moisture will likely produce patchy fog and low clouds
out near the Kansas border...affecting areas near Julesburg down
to Akron and possibly down to Limon.

The upper low will move closer tonight bringing upward QG lift
while surface winds begin to turn northeasterly upslope as the
surface low pushes southeast. Will look for moisture to increase
and some showers possibly forming over the upslope favored areas
by early Thursday morning. Enough CAPE will still hang around for
a chance of a thunderstorm over the plains as well. The surface
low will be reforming and deepening over southeastern Colorado
Thursday afternoon as the upper low moves into southwestern
Colorado. CAPE values are expected to increase to 750 J/kg near
the urban corridor to near 3000 J/kg out over Washington and
Lincoln counties with 0-6km shear in the 35 to 50 kt range. This
will likely support the development of severe strength storms with
large hail and strong winds being the greatest threats. QPF values
will be increasing with the upslope flow...models have up to half
an inch of rain occurring by evening...with thunderstorms able to
put down localized areas of greater amounts. Snow will be possible
above 10000 feet, with a couple inches of accumulation possible.

.LONG TERM...(Thursday night through Tuesday)
Issued at 302 PM MDT Wed May 25 2016

By 00z Friday a broad upper low will be over southern and central
Colorado. A well defined boundary is forecasted by various models
to lie from a surface low over SE colorado into portions of
western Kansas. To the North of this boundary NNE winds with
increasing RH will interact with SSW drier winds from the south
to create a significant dryline. NAM and GFS showing intrusion of
mid level cold air with the low as it progresses into SE colorado
increasing lapse rates. Model soundings for 00z Friday show a
strong potential for severe hail with CAPE values of 1000 j/kg or
more and deep shear values in the 40s. In addition...NAM
soundings are still indicating some CIN but with high low level
shear...especially over portions of southern Lincoln county where
the boundary is currently forecasted to set up I can not rule out
a possible tornado at this time.

In the mountains strong easterly upslope flow combined with high
levels of moisture and wet bulb zero levels dropping close to
10,000 ft will result in increasing chances of accumulating snow
thursday night into Friday morning. 24 hour accumulations ending
by 12z Friday morning are showing 4 to 20 inches for the higher
elevations of the Front Range mountains and Mosquito Range. I will
hold off on an advisory for now but upcoming model runs will need
to be monitored for consistency. The western plains will have a
slight chance of showers and thunderstorms by the afternoon with a
higher chance south to the Palmer Divide. The surface low will
continue to move eastward through the day Friday bringing the
boundary further south in Kansas. By 12z Friday there is
increasing QG descent and subsidence as the upper level ridge
moves into western CO. This will help to end convection across the
region with a slight chance of rain continuing into the early
evening. Highs on Friday will be cooler with temperatures only
getting into the mid 60s on the plains.

Friday night and through the weekend ridging will move over the
state with decreasing precipitation chances on Saturday.
Temperatures will rebound with highs closer to seasonal normals in
the mid 70s through Tuesday. On Sunday...zonal flow into a weak
trough will push in increasing moisture into the high country
bringing another round of showers and afternoon thunderstorms
Sunday and Monday. The plains will see a slight chance of
thunderstorms by Monday that will continue into Tuesday as the
upper level low continues to spin over southern CA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 302 PM MDT Wed May 25 2016

Storms are expected to stay north and east of the Denver area this
afternoon and evening. Easterly winds over the Denver area are
expected to trend to the northeast this evening...then likely
going to drainage briefly overnight. A surface low will deepen
over southeastern Colorado to increase northeasterly winds
Thursday morning and into the afternoon. Increasing moisture will
produce showers near the foothills and Palmer Divide tomorrow
morning then increase across the area in the afternoon with
thunderstorms likely. Visibility and ceilings will stay VFR
through Thursday afternoon...with a slight chance of ceilings
lowering to 4500 feet with storms.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
Hazardous weather outlook, May 25, 10:46 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MDT WED MAY 25 2016

COZ030>051-261700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PUSHING
NORTHEAST OVER THE NORTHERN MOUNTAINS TODAY. THERE WILL ALSO BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN PLAINS
THIS AFTERNOON...WITH SMALL HAIL AND GUSTY OUTFLOW WINDS POSSIBLE.
SOME OF THESE STORMS MAY LAST INTO THE EVENING OVER FAR EASTERN
COLORADO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...A PACIFIC STORM SYSTEM WILL MAKE ITS WAY ACROSS
THE STATE BRINGING COOLER TEMPERATURES AND PRODUCING A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF AN AKRON TO
LIMON LINE THURSDAY AFTERNOON WITH BRIEF HEAVY RAIN, GUSTY WINDS
TO 40 MPH AND LARGE HAIL. TEMPERATURES WILL CLIMB BACK TO NEAR
NORMAL THIS WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:05 PM MDTTornado WarningBOUMorgan, Washington25 min
May 24, 6:26 PM MDTTornado WarningBOUWashington34 min
May 24, 7:01 PM MDTTornado Warning Tornado observedBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.